Virginia, 2016Damaging Winds in Virginia, April 7, 2016
April 7, 2016 · NWS LWX · 2 events in 2 counties and zones
A cold front extended across the Mid-Atlantic with low pressure forming along the boundary and riding to the northeast. An abundance of moisture advected out ahead of the low, resulting in scattered showers with embedded showers with strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front extended across the Mid-Atlantic with low pressure forming along the boundary and riding to the northeast. An abundance of moisture advected out ahead of the low, resulting in scattered showers with embedded showers with strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 7, 3:47 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 7, 3:47 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT THU APR 7 2016
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. ANOTHER STORM
SYSTEM WILL MOVE ACROSS THE REGION FRIDAY NIGHT AND SATURDAY. HIGH
PRESSURE WILL BUILD IN SUNDAY. A WARM FRONT WILL MOVE ACROSS THE
AREA MONDAY FOLLOWED BY A COLD FRONT TUESDAY. HIGH PRESSURE BUILDS
IN FOR THE MIDDLE OF THE WEEK.&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A LOW PRESSURE ACROSS NEW ENGLAND WITH AN ASSOCIATED COLD FRONT
WILL MOVE EAST OF THE REGION TONIGHT. SCATTERED SHOWERS WHICH FIRED
UP THIS AFTERNOON WILL DECREASE QUICKLY THIS EVENING WITH THE LOSS
OF DAYTIME HEATING. CLOUD COVER SHOULD BREAK UP SOME TONIGHT ACROSS
THE REGION. HOWEVER, ALONG THE APPALACHIAN MOUNTAINS UPSLOPE FLOW
AND SOME LAKE EFFECT MOISTURE WILL LIKELY LEAD TO CONTINUED
CHANCES OF RAIN SHOWERS CHANGING TO SNOW AS TEMPERATURES FALL
TONIGHT. SOME SPOTS MAY SEE AN INCH OR TWO OF ACCUMULATION AT THE
HIGHEST PEAKS. LOW TEMPERATURES WILL RANGE FROM THE UPPER 30'S
ALONG INTERSTATE 95 TO THE 20'S IN THE MOUNTAINS. DID NOT DEVIATE
MUCH FROM MOS GUIDANCE ON MOST WX ELEMENTS. QPF AMOUNTS LARGELY
BASED ON SREF AND WPC WILL BE UNDER 1/10TH OF AN INCH THROUGH
EARLY EVENING. &&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
CONTINUED WEST TO NORTHWEST FLOW WILL BE PRESENT ON FRIDAY. THIS
WILL CONTINUE TO BRING COOLER AIR INTO THE REGION. WE WILL BE IN
BETWEEN SYSTEMS WITH A MIX OF SUN AND CLOUDS, MORE CLOUDS IN IN THE
MOUNTAINS DUE TO UPSLOPE FLOW. TEMPERATURES WILL LIKELY REBOUND INTO
THE 50'S FOR MOST OF THE REGION AFTER THE CHILLY START, COLDER
MOUNTAINS. TEMPERATURES MAY END UP SLIGHTLY HIGHER THAN MOS GUIDANCE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A WEAK CLIPPER SYSTEM MOVING THROUGH PENNSYLVANIA FRIDAY NIGHT IS
EXPECTED TO BRING SOME SNOW TO THE HIGHER ELEVATIONS IN THE
WEST...AND RAIN AND SNOW SHOWERS FURTHER EAST. THE QUESTION IS
WHETHER OR NOT ENOUGH SNOW WILL FALL TO WARRANT AN ADVISORY. THE
TEMPERATURES WILL CERTAINLY BE COLD ENOUGH AS A MID-LEVEL TROUGH
DIGS SOUTH INTO THE MID-ATLANTIC REGION BRINGING WITH IT COLDER-
THAN-NORMAL AIR FOR THE WEEKEND. HOWEVER...WITH QPF VALUES
GENERALLY LESS THAN 0.25 INCHES...THERE DOES NOT APPEAR TO BE
ENOUGH MOISTURE TO WARRANT ANY HEADLINES AT THIS TIME. LATER
SHIFTS CAN RE-EVALUATE. LIGHT SNOW CHANGING TO RAIN OR A
RAIN/SNOW MIXTURE IN THE LOWER ELEVATIONS SHOULD ACCUMULATION IN
THOSE AREA. NORTH TO NORTHWEST WINDS WILL PICK UP FOR A TIME ON
SATURDAY AS THE PRESSURE GRADIENT TIGHTENS OVER THE MID- ATLANTIC
REGION, BUT THESE WINDS WILL GRADUALLY SLACKEN SATURDAY NIGHT
INTO SUNDAY MORNING AS HIGH PRESSURE BUILDS IN FROM THE WEST.
AS THE MID-LEVEL TROUGH MOVES NORTHEAST, THE FLOW BECOMES ZONAL,
RESULTING IN A MODIFICATION OF TEMPERATURES ON MONDAY, WITH ABOVE
NORMAL READINGS EXPECTED. PRECIPITATION ASSOCIATED WITH A COLD
FRONT SINKING SOUTH ACROSS THE REGION WILL BRING THE CHANCE OF
RAIN SHOWERS LATE SUNDAY NIGHT INTO WEDNESDAY AS IT TAKES ITS
TIME MOVING EAST. TEMPERATURES BEHIND THIS FRONT WILL ONCE AGAIN
DROP BELOW NORMAL LATER ON TUESDAY...AND NOT REBOUND TO THE NORMAL
RANGE UNTIL THE END OF THE WEEK...WITH HIGHS AROUND TEN DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
MAINLY VFR, WE MAY STILL HAVE A BRIEF SHOWER LATE THIS AFTERNOON
AT ALL TAF SITES WHICH MAY CAUSE A TEMPORARY REDUCTION IN CEILINGS
AND VISIBILITIES. LOCALIZED WIND GUSTS AROUND 30 TO 35 KNOTS ARE
POSSIBLE IN SHOWERS LATE THIS AFTERNOON. VFR OVERNIGHT WITH
WESTERLY WINDS AROUND 10 KNOTS, POTENTIAL FOR ANOTHER ROUND OF
GUSTY WESTERLY WINDS FRIDAY AFTERNOON.
SUB-VFR FRIDAY NIGHT INTO SATURDAY WITH RAIN SHOWERS POSSIBLY
BECOMING SNOW SHOWERS LATE FRIDAY NIGHT AND SAT MORNING. IF THIS
HAPPENS IFR POSSIBLE. GUSTY WINDS SATURDAY FROM NW. VFR SATURDAY
NIGHT AND SUNDAY. A COLD FRONT APPROACHES FROM THE WEST MONDAY
NIGHT BUT WILL TAKE UNTIL LATE TUESDAY TO PASS COMPLETELY THROUGH
THE AREA.
&&
.MARINE...
A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH THIS EVENING.
MOST OF THE GRADIENT WINDS SHOULD BE AROUND 20 TO 30 KNOTS...SCA
CRITERIA. HOWEVER...SCATTERED TO NUMEROUS SHOWERS ARE PRODUCING
WIND GUSTS AROUND 35 KNOTS AND THIS WILL CONTINUE THROUGH THE
EVENING. THEREFORE...A GALE WARNING IS IN EFFECT UNTIL THESE
SHOWERS DISSIPATE. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
WATERS OVERNIGHT INTO FRIDAY.
GALES ARE POSSIBLE ON SATURDAY AS A CLIPPER SYSTEM, MID-LEVEL
TROUGH, AND PRESSURE GRADIENT EFFECT THE AREA. HIGH PRESSURE
BUILDS EAST ACROSS THE WATERS SUNDAY WITH MORNING NWLY FLOW
BECOMING SLY IN THE LATE AFTERNOON. GUSTY SWLY FLOW WITH SCA
LIKELY MONDAY AND MONDAY NIGHT AHEAD OF A COLD FRONT THAT REACHES
THE CHESAPEAKE BAY TUESDAY.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES WILL CONTINUE TO FALL THIS EVENING.
HOWEVER...MINOR IS FLOODING IS OCCURRING AT ANNAPOLIS. WATER
LEVELS SHOULD DROP BELOW MINOR FLOODING THRESHOLDS LATER THIS
EVENING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ014.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT FRIDAY
FOR ANZ530>543.
GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530>543.
&&
UPDATE...BJL
PREVIOUS...99Hazardous weather outlook, Apr 7, 4:10 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT THU APR 7 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
510 PM EDT THU APR 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
GUSTY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EARLY EVENING. A FEW SHOWERS AND ISOLATED
THUNDERSTORMS MAY PRODUCE LOCALLY DAMAGING WIND GUSTS.
A GALE WARNING IS IN EFFECT FOR THE WATERS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALE FORCE WINDS ARE POSSIBLE OVER THE WATERS ON SATURDAY.
BELOW FREEZING TEMPERATURES ARE EXPECTED ACROSS THE REGION
SATURDAY NIGHT...WHICH WOULD DAMAGE OR KILL TENDER VEGETATION. A
FREEZE WARNING MAY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
510 PM EDT THU APR 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
ACCUMULATING SNOW IS EXPECTED ALONG AND WEST OF THE ALLEGHENY
FRONT TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ACCUMULATING SNOW IS EXPECTED ALONG AND WEST OF THE ALLEGHENY
FRONT FRIDAY.
ACCUMULATING SNOW IS LIKELY FRIDAY NIGHT THROUGH SATURDAY FOR
LOCATIONS ALONG AND WEST OF THE ALLEGHENY FRONT.
BELOW FREEZING TEMPERATURES ARE EXPECTED ACROSS THE REGION FRIDAY
AND SATURDAY NIGHTS...WHICH WOULD DAMAGE OR KILL TENDER
VEGETATION. A FREEZE WARNING MAY BE REQUIRED FOR AREAS WHERE THE
GROWING SEASON HAS STARTED...WHICH IS INCLUDES LOCATIONS EAST OF
THE POTOMAC HIGHLANDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 7, 11:48 AM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1248 PM EDT THU APR 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM TSTM WND DMG 1 ENE HIGHLANDTOWN 39.30N 76.53W
04/07/2016 BALTIMORE MD EMERGENCY MNGR
ROOF DAMAGE TO A TRUCK BUSINESS.
&&
EVENT NUMBER LWX1603699
STRONGLocal storm report, Apr 7, 12:15 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT THU APR 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM TSTM WND DMG 1 ENE HIGHLANDTOWN 39.30N 76.53W
04/07/2016 BALTIMORE MD EMERGENCY MNGR
ROOFING MATERIAL STRIPPED FROM ROOF OF A BUSINESS AND
THROWN ONTO A CAR DEARSHIP AND NORTH PT BLVD.
&&
CORRECTED REMARKS
EVENT NUMBER LWX1603699
STRONGLocal storm report, Apr 7, 1:27 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT THU APR 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM TSTM WND DMG 3 SSE LA PLATA 38.50N 76.94W
04/07/2016 CHARLES MD EMERGENCY MNGR
ONE TREE SNAPPED.
&&
CORRECTED REMARKS
EVENT NUMBER LWX1603698
STRONGLocal storm report, Apr 7, 1:29 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT THU APR 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM TSTM WND DMG POTOMAC HEIGHTS 38.61N 77.12W
04/07/2016 CHARLES MD EMERGENCY MNGR
TREE UPROOTED INTO HOME. LARGE BRANCH SNAPPED OFF TOO.
SOME ADDITIONAL SHINGLE DAMAGE.
&&
EVENT NUMBER LWX1603700
STRONGThunderstorm Wind, Orange
- When
- April 7, 5:01 PM EST
- Where
- Orange County, 1.38 mi ENE of Tatum
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.230, -77.878
A pine tree 12-16 inches in diameter was reported down.
Thunderstorm Wind, Spotsylvania
- When
- April 7, 5:28 PM EST
- Where
- Spotsylvania County, 1.44 mi WSW of New Post
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.224, -77.425
A tree was reported down and blocking one lane of traffic at Jim Morris Rd and Mills Dr.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, April 7, 20165 injured · $150,000 · EF2 · 3 events
- Winter Weather in Wisconsin, April 7, 20161 death · 1 event
- Damaging Winds in South Carolina, April 7, 2016$250,000 · 78 kt wind · 10 events
- Tornadoes in Florida, April 7, 2016$205,000 · EF0 · 3 events
- Coastal Flood in Maine, April 7, 2016$150,000 · 4 events
- Coastal Flood in New Hampshire, April 7, 2016$95,000 · 1 event
- Damaging Winds in New York, April 7, 201678 kt wind · 25 events
- Dust Storm in Arizona, April 7, 2016$30,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 7, 201653 kt wind · 22 events
- Damaging Winds in Maryland, April 7, 2016$13,000 · 52 kt wind · 14 events
- High Wind and Strong Wind in Massachusetts, April 7, 2016$17,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, April 7, 2016$19,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629400, 629401.